New York, 2013

Flash Flood and Flood in New York, June 27 to 28, 2013

June 27 to 28, 2013 · NWS BTV · 2 events in 1 county or zone

Low pressure moved out of Pennsylvania and into central New York on June 27 and 28. Thunderstorms with heavy rainfall developed on the 27th, and heavy rainfall continued into the 28th across northern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Low pressure moved out of Pennsylvania and into central New York on June 27 and 28. Thunderstorms with heavy rainfall developed on the 27th, and heavy rainfall continued into the 28th across northern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 6:56 PM EST, 35 minutes earlier.

Area forecast discussion, Jun 27, 6:56 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
756 PM EDT THU JUN 27 2013

.SYNOPSIS...
A WIDESPREAD...HEAVY...FLOODING RAINFALL WILL DEVELOP ACROSS THE
NORTH COUNTRY FROM SOUTH TO NORTH TONIGHT AND CONTINUE THROUGH
FRIDAY AS AN AREA OF LOW PRESSURE MOVES NORTHWARD THROUGH THE
REGION. THE WARM AND HUMID WEATHER PATTERN WILL CONTINUE THROUGH
EARLY NEXT WEEK...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
AS OF 720 PM EDT THURSDAY...SCATTERED EVENING SHOWERS/TSTMS ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE ADIRONDACKS AND
ANCHORED TO THE TERRAIN WILL WILL CONTINUE FOR THE NEXT HOUR OR SO
BUT GENERALLY DIMINISHING.

...FLOODING RAINFALL EXPECTED AROUND THE TIME OF MORNING RUSH...

THE HEAVIEST RAIN IS EXPECTED JUST WHEN THE MOST VEHICLES ARE ON
THE ROADS TOMORROW MORNING.

MOST FLOODING DEATHS OCCUR IN AUTOMOBILES.

EXTREME CAUTION IS ADVISED IF DRIVING STARTING JUST BEFORE DAWN
TOMORROW CONTINUING THROUGH THE DAY ON FRIDAY AS RUNOFF WILL BE AT
ITS PEAK.

A LOW PRESSURE SYSTEM OVER SE PA WITH HEAVY RAINFALL WILL PUSH
NORTH OVERNIGHT. PWATS INCREASING OVERNIGHT RANGING FROM 1-2
INCHES. HIGHEST PWATS WILL BE OVER VT OVER 1.5 INCHES MAINLY FROM
06Z TO 12Z. THIS MOISTURE... AVAILABLE FGEN...LLVL DEPARTING JET
AND FAVORABLE UPPR LVL JET DYNAMICS WILL LEAD TO HEAVIEST RAINFALL
EARLY FRIDAY. SREF...NAM AND GFS ENSEMBLES SHOWING 850/925MB WIND
COMPONENTS OF 2-3 SD OUT OF THE S SHIFTING TO E THROUGHOUT EARLY
MORNING TO MID DAY FRIDAY...ENHANCING PRECIP OVER THE TERRAIN
ESPECIALLY FROM THE EAST SLOPES OF THE GREENS EAST AND SE SLOPES
OF THE ADIRONDACKS.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 510 PM EDT THURSDAY...HEAVY RAIN IN THE MORNING WILL
GRADUALLY BEGIN TO DECREASE IN INTENSITY AND COVERAGE WITH PWATS
DECREASING LATE FRIDAY INTO FRIDAY NIGHT AND SATURDAY BUT STILL
REMAIN OVER 1.25 INCHES. AS STEADY RAIN TRANSITIONS TO MORE
SHOWERY CONDITIONS...SOME BREAKS IN PRECIP WILL BE PSBL GOING
INTO THE LATE MORNING/EARLY AFTN. ALTHOUGH MOSTLY CLOUDY SKIES
EXPECTED AND LITTLE CAPE...LOTS OF OF SHEAR AVAILABLE WITH 0-1KM
AND 0-6KM OF 40+KTS AND THETA-E RIDGE SPREADS OVER CPV AND MOST
OF VT IS SOMETHING TO KEEP AN EYE ON.

MORE OF A BREAK FRIDAY NIGHT IN THE DRY SLOT. AT THAT
POINT...STORM TOTAL QPF AMNTS WILL GENERALLY BE 2-3 INCHES OVER
THE HIGHER TERRAIN AND ALONG THE EASTERLY FOOTHILLS...WITH 1-2
INCHES EXPECTED ELSEWHERE. LOCALIZED HIGHER AMNTS PSBL ESP WITH
ANY CONVECTIVE ACTIVITY.

THE SFC LOW WILL BE NEAR THE INTERNATIONAL BORDER FRIDAY NT INTO
SATURDAY...WITH UPPR LEVEL TROUGH DIGGING FURTHER
SOUTH...ALLOWING FOR MORE SHOWERS ON SATURDAY INTO SATURDAY
NIGHT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 1133 AM EDT THURSDAY...FOR THE EXTENDED PERIOD...HIGH
PRESSURE TO OUR WEST OVER THE GREAT LKS REGION...A BROAD TROUGH
OF LOW PRESSURE OVER THE EAST COAST AND A STRONG RIDGE OFFSHORE
WILL GIVE THE NORTH COUNTRY A CONTINUED PATTERN FOR SHOWERS AND
THUNDERSTORMS. MOISTURE FEEDING ALONG BOUNDARY WILL PROVIDE AMPLE
QPF FOR -RW ACTIVITY...W/ TRW OCCURRING DURING AFTNOON/EARLY
EVENING HRS WHEN AMPLE INSTABILITY SUPPORTED BY DAYTIME HEATING
EFFECTS. BOUNDARY DOES MEANDER OVER THE NORTHEAST THRU THE
FORECAST PERIOD SO NOT EXPECTING WIDESPREAD PRECIP IN ONE AREA BY
CHANCE POPS WILL PERSIST AS IN PREV FORECAST. DID BRING DOWN
TEMPS SLIGHTLY FOR EXPECTED CLD COVER. OVERALL HIGHS WILL RANGE
FROM 80-85 DEGREES(M70S OVER HIR TRNN)...W/ LITTLE CHANGE FOR
OVERNGT LOWS IN THE 60S AS CLDS WILL NOT DISSIPATE ENOUGH TO
ALLOW FOR RADIATIVE COOLING EFFECTS ALONG WITH SSE FETCH OVER
AREA KEEPING ANY CAA TO NONE/MIN. OVERALL QPF FOR THE EXTENDED
WILL REACH NEAR A COUPLE INCHES...BUT WILL BE HIGHLY VARIABLE AND
WILL DEPEND ON TRW FORMATION AND MVMNT OF SUCH.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THROUGH 00Z SATURDAY...MAINLY VFR THIS EVENING BUT A FEW SCATTERED
EVENING SHOWERS AND THUNDERSTORMS FROM KSLK TO KPBG TO KBTV.

VFR WILL DROP TO MVFR/IFR OVERNIGHT AS RAIN FROM THE SFC LOW
CURRENTLY OVER SE PA APPROACHES AND TRACKS RIGHT UP THE CHAMPLAIN
VALLEY ON FRIDAY.

LLWS INCLUDED IN THE KMPV TAF TOMORROW MORNING AS UNSEASONABLY STRONG
ESE LOW-LEVEL JET OF 30 TO 50 KTS MOVES OVERHEAD. IT COULD MAKE
IT AS FAR WEST AS KRUT/KBTV AROUND 12Z.

CEILINGS WILL DROP AND RANGE FROM OVC003-BKN008 AT TIMES AND VSBY
IN RAIN/FOG WILL RANGE FROM MAINLY 3-6 MILES BUT 1-3 MILES AT
TIMES IN HEAVY RAIN AROUND FROM 09Z THROUGH 15Z. COULD BE SOME
RUMBLE OF THUNDER BUT NOT A PREVAILING CONDITIONS.

OUTLOOK 00Z SATURDAY THROUGH TUESDAY...
SAT-TUE...MAINLY VFR..BRIEF LCL MVFR VSBY IN SCATTERED SHRA/TSRA.

&&

.HYDROLOGY...
AS OF 510 PM EDT THURSDAY...HEAVY RAINFALL IS LIKELY TO DEVELOP
TONIGHT THROUGH FRIDAY MORNING...WITH 2 TO 3 INCHES OF RAIN EXPECTED
ACROSS THE ADIRONDACKS AND CENTRAL VERMONT...AND SOME ISOLATED
AMOUNTS OF 4 INCHES OR MORE POSSIBLE...ESPECIALLY IN THE SE SLOPE
 OF THE ADIRONDACKS AND GREEN MOUNTAINS. THE REMAINDER OF THE REGION WILL
1 TO 2 INCHES OF RAINFALL...WITH SOME ISOLATED AMOUNTS OF 3 INCHES
POSSIBLE. IF OVER 2 INCHES OF RAIN MATERIALIZES...FLOODING IS
LIKELY. THE GROUND IS SO SATURATED IT SIMPLY CANNOT HANDLE
ADDITIONAL RAINFALL...AND ANY RAIN WILL RUN OFF IMMEDIATELY. ANY
PLACE THAT RECEIVES AN INCH OF RAIN IN HALF AN HOUR...OR 1.5 INCH
IN AN HOUR WILL LIKELY SEE FLOODING. IN ADDITION...MANY AREAS
SINCE LATE MAY HAVE EXPERIENCED FLOODING OF SOME FORM OR
ANOTHER...AND THOSE LOCATIONS WILL REMAIN PARTICULARLY VULNERABLE
TO RENEWED FLOODING.

A FLOOD WATCH IS IN EFFECT BASED ON THE SYNOPTIC SCALE RAINFALL
EVENT. HOWEVER...FLASH FLOODING AT THE ONSET THURSDAY NIGHT
CANNOT BE RULED OUT. THE EVENT IS EXPECTED TO TRANSITION INTO
MORE WIDESPREAD MAIN-STEM RIVER FLOODING...THUS THE ISSUANCE OF
THE FLOOD WATCH RATHER THAN FLASH FLOOD WATCH.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH FRIDAY EVENING FOR VTZ002>012-016>019.
NY...FLOOD WATCH THROUGH FRIDAY EVENING FOR NYZ028>031-034-035.

&&

SYNOPSIS...SISSON
NEAR TERM...SISSON
SHORT TERM...KGM
LONG TERM...JN
AVIATION...SISSON
HYDROLOGY...BTV
Hazardous weather outlook, Jun 27, 2:33 AM EST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
333 AM EDT THU JUN 27 2013

NYZ028>031-034-035-VTZ002>012-016>019-280745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
333 AM EDT THU JUN 27 2013

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH
COUNTRY THIS AFTERNOON. SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
THESE HIGH RAINFALL RATES COMBINED WITH SATURATED SOILS WILL
INCREASE THE THREAT FOR FLASH FLOODING...ESPECIALLY ACROSS THE
NORTHERN ADIRONDACK MOUNTAINS IN NEW YORK AND PARTS OF THE GREEN
MOUNTAINS IN VERMONT. RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH
LOCALIZED HIGHER AMOUNTS...WILL HAVE THE POTENTIAL TO WASH OUT
ROADS AND CULVERTS...ALONG WITH PRODUCING RAPID RISES ON LOCAL
WATERWAYS.

FOR TONIGHT INTO FRIDAY...ANOTHER ROUND OF MODERATE TO HEAVY
RAINFALL IS ANTICIPATED ACROSS MOST OF THE NORTH COUNTRY. THIS IS
EXPECTED TO CAUSE ADDITIONAL FLOODING...WITH SEVERAL MAIN STEM
RIVERS REACHING MINOR TO MODERATE FLOOD STAGE BY FRIDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES AND POSSIBLE WARNINGS ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-087-VTZ001-280745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
333 AM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED
HEAVY RAINFALL...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING
THIS AFTERNOON. THE COMBINATION OF SATURATED SOILS AND ADDITIONAL
RAINFALL...WILL INCREASE THE POTENTIAL FOR MINOR URBAN AND LOW
LYING FLOODING THROUGH THIS EVENING...ALONG WITH RAPID RISES ON SMALLER
STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL MODERATE RAINFALL WILL MOVE ACROSS THE REGION TONIGHT
THROUGH FRIDAY. SATURATED SOILS AND THE ADDITIONAL RAINFALL MAY
CAUSE SHARP RISES ON LOCAL RIVERS AND STREAMS...AND PONDING OF
WATER ON ROADWAYS IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 1:48 PM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
248 PM EDT THU JUN 27 2013

NYZ028-031-034-035-271945-
EASTERN CLINTON NY-EASTERN ESSEX NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
248 PM EDT THU JUN 27 2013

...A HEAVY RAIN PRODUCING RAIN SHOWER WILL MOVE THROUGH NORTHEASTERN
ESSEX AND SOUTH CENTRAL CLINTON COUNTIES...

AT 242 PM EDT...A HEAVY RAIN SHOWER WAS LOCATED BETWEEN PEASLEEVILLE
AND BLACK BROOK...AND MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN WITH LOCALIZED RAIN AMOUNTS BETWEEN A HALF INCH AND
ONE INCH MAY CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE
AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BLACK BROOK...HARKNESS...CLINTONVILLE...AUSABLE FORKS...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4447 7336 4434 7365 4452 7389 4465 7365

MUCCILLI
Special weather statement, Jun 27, 1:54 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
254 PM EDT THU JUN 27 2013

NYZ030-271945-
SOUTHERN FRANKLIN NY-
254 PM EDT THU JUN 27 2013

...A HEAVY RAIN PRODUCING SHOWER WILL MOVE THROUGH EAST CENTRAL
FRANKLIN COUNTY...

AT 249 PM EDT...HEAVY RAIN SHOWER WAS LOCATED BETWEEN DUANE CENTER
AND BRYANTS MILL...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN WITH LOCALIZED AMOUNTS BETWEEN A HALF INCH AND ONE
INCH MAY CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.
THERE MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BRYANTS MILL...WOLF POND...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4479 7401 4460 7398 4459 7428 4477 7429

MUCCILLI
Special weather statement, Jun 27, 2:18 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
318 PM EDT THU JUN 27 2013

VTZ011-012-019-272015-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
318 PM EDT THU JUN 27 2013

...SEVERAL HEAVY RAIN PRODUCING SHOWERS WILL CONTINUE TO AFFECT THE
HIGHER TERRAIN OF THE SOUTHERN GREEN MOUNTAINS IN EASTERN RUTLAND
AND WESTERN WINDSOR COUNTIES...

AT 312 PM EDT...SEVERAL HEAVY RAIN SHOWERS WERE LOCATED IN THE
MOUNTAINS OF EASTERN RUTLAND AND WESTERN WINDSOR COUNTIES.

VERY HEAVY RAIN WITH LOCALIZED AMOUNTS BETWEEN A HALF INCH AND ONE
INCH MAY CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.
MINOR WASHOUTS OF DRIVEWAYS MAY ALSO OCCUR. THERE MAY BE RAPID RISES
ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EAST WALLINGFORD...RUSSELLVILLE...KILLINGTON...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4329 7282 4330 7284 4330 7296 4329 7299
      4331 7307 4382 7280 4374 7250 4325 7281
      4326 7282

MUCCILLI
Special weather statement, Jun 27, 2:39 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EDT THU JUN 27 2013

NYZ030-031-272030-
SOUTHERN FRANKLIN NY-WESTERN CLINTON NY-
339 PM EDT THU JUN 27 2013

...A CLUSTER OF HEAVY RAIN PRODUCING THUNDERSTORMS WILL MOVE THROUGH
EAST CENTRAL FRANKLIN AND WESTERN CLINTON COUNTIES...

AT 335 PM EDT...A CLUSTER OF THUNDERSTORMS PRODUCING HEAVY RAIN WAS
LOCATED BETWEEN BRYANTS MILL...LOON LAKE...AND STANDISH...MOVING
EAST AT 10 MPH.

VERY HEAVY RAIN WITH LOCALIZED AMOUNTS BETWEEN A HALF AND ONE AND A
HALF INCHES OF RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR
DRAINAGE AREAS. MINOR WASHOUTS OF DRIVEWAYS MAY ALSO OCCUR. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
STANDISH...BRYANTS MILL...WOLF POND...CHAZY LAKE...MERRILL...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4489 7375 4449 7367 4451 7417 4485 7415

MUCCILLI
Special weather statement, Jun 27, 4:26 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
526 PM EDT THU JUN 27 2013

NYZ028-031-034-035-272230-
EASTERN CLINTON NY-EASTERN ESSEX NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
526 PM EDT THU JUN 27 2013

...HEAVY RAINFALL WILL MOVE THROUGH NORTHEASTERN ESSEX AND
SOUTHEASTERN CLINTON COUNTIES...

AT 521 PM EDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE LOCATED
NEAR PEASLEEVILLE...AND FROM AUSABLE FORKS TO KEENE VALLEY...MOVING
EAST AT 10 MPH.

THE STORMS WILL PRODUCE A HALF TO ONE INCH OF RAIN AS THEY
PASS...AND EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED
LEVELS ON SMALL CREEKS AND STREAMS. PONDING OF WATER CAN BE EXPECTED
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
AUSABLE FORKS...PEASLEEVILLE...NORTH JAY...ELIZABETHTOWN...
CLINTONVILLE...LEWIS...SCHUYLER FALLS...EXIT 35 I87...EXIT 34 I87...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4469 7336 4467 7337 4466 7336 4462 7339
      4457 7337 4426 7339 4414 7390 4463 7382
      4473 7337

HANSON

The radar

The Burlington radar (KCXX), 38 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Essex

When
June 27, 7:31 PM EST to 11:00 PM EST
Where
Essex County, 1.84 mi NW of Towers Forge to 2.46 mi SE of Jay
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
44.301, -73.543

A stationary thunderstorm dumped over 3 inches of rain in a short time over the rugged terrain of central Essex County NY. Small creeks and streams left their banks and flooded local roads. Phelps Brook flooded Fox Run, Roscoe, and Cutting Roads, and Hurricane Mountain Road was washed out and closed. Moderate rain continued overnight, and the flash flood event transitioned to a more generalized flood event.

Flood, Essex

When
June 27, 11:00 PM EST to June 28, 4:00 PM EST
Where
Essex County, 0.62 mi NE of Douglass to 0.88 mi NNE of Port Henry
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.485, -73.410

Flooding continued across central Essex County New York as a flash flooding transitioned into a flood event. Areas were flooded as water traveled down stream on the East Branch Ausable and Boquet Rivers. In the Boquet Basin, Route 9 was flooded and closed in New Russia, and mobile homes beside the river were evacuated in Elizabethtown. Beede Road in Keene Valley and portions of Route 9N were flooded between Keene Valley and Jay by the East Branch Ausable. The East Branch of the Ausable River at Ausable Forks NY (ASFN6) crested at moderate flood stage of 9.65 feet at 19:45 UTC on June 28.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455445, 455448.